It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



High Cholesterol Message Board


High Cholesterol Board Index


For several years I took Simvastatin lowest dose (cut in HALF) and had good cholesterol numbers that satisfied the internist. That doc retired and new internist did a CPK test last year (my first one ever) and found it elevated to 243 so stopped the statin due to fears of muscle damage.

A year later (last week) the retested CPK, after taking NO statin for a year, was 303 and chol. numbers were back up (see below)!! So, doc says go ahead and take atorvastatin because there is a percentage of people who have high CPK with no other apparent problem. He said atorvastatin is more effective re chol. lowering than simvastatin which I'd had years ago. Is that so?

I am female, 64 years old and at age 55 had a calcium scan of the heart which showed ZERO calcium score. This was because I had similar TC numbers to current numbers and one doc (a cardiologist!) said 'have the scan' -- "find out if you need a statin." When he saw the ZERO calcium score for someone 55 he laughed and said I did not need a statin.

Years later, however, this new internist/gerontologist says that's fine but that is just the hardened cholesterol seen in the zero score, not the 'soft,' which is what travels and causes heart attacks and stroke. Great! Money spent for nothing on the test! Guess I need to educate the cardiologist?

My current chol. numbers before re-starting a statin last week were: Total Chol: 251; HDL: 77; LDL: 157; and Trigs: 87. Ratio is 3.26 -- Doc says he does 'not like' the 157 LDL.

So... a week ago I started on atorvastatin at a super low dose (I cut the 10 mg. pills into quarters so 2.5 per day. I have read in multiple places that it's stronger than simvastatin so wanted to start LOW and research shows that 2.5 is often enough to bring numbers to reasonable levels. I am not aiming to have the world's lowest cholesterol.

Last night and today I developed sharp pains in upper mid section and read the 'side effects' -- sure enough -- it's a possibility. Have also experienced increase in heartburn since taking these pills for a week. Started almost immediately. Is there a connection?

NOTE: Gallbladder removed in '04, before ever starting on any statin at all -- I'm one of the many who still has occasional GB related pains, likely from sphincter of oddi problems (sludge or stones formed by liver). It is called SOD III and it's not uncommon and since it's not a frequent occurrence, there is nothing to do about it per gastro doc. I have not had an episode in three+ years until last night/today, though this was mild.

Any relation to start-up of atorvastatin and these pains? Who knows? I would prefer taking NO statins since they are known to raise glucose a little and can bring on Diabetes type 2. My fasting glucose is high normal already at 98 and type II runs in my family at older ages. Swell.

What do YOU experts think of this? Would you be concerned about taking atorvastatin (or switching to simvastatin, which I took with no obvious problems for a few years?) Or would you just say forget the statins and live your life and don't worry about it? There is NO history of heart attack in anyone on either side of my family before age 80 and no 'strokes' at all.

Thanks for any/all responses!!!





All times are GMT -7. The time now is 12:38 AM.





© 2022 MH Sub I, LLC dba Internet Brands. All rights reserved.
Do not copy or redistribute in any form!